Minnesota, 2018

Flooding in Minnesota, July 3 to 4, 2018

July 3 to 4, 2018 · NWS FSD · 2 events in 2 counties and zones

Flooding persisted through the night and early morning hours across much of Southwest Minnesota in Lyon, Murray and northwest portions of Cottonwood county after heavy rainfall from the prior early morning. Impacts continued to feature homes getting water into the lower levels and flooded roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding persisted through the night and early morning hours across much of Southwest Minnesota in Lyon, Murray and northwest portions of Cottonwood county after heavy rainfall from the prior early morning. Impacts continued to feature homes getting water into the lower levels and flooded roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 3, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1225 PM CDT Tue Jul 3 2018

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018

Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.

Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.

As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018

Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.

Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.

Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Jul 3 2018

Heavy rain band has exited the region, with dry conditions
expected to persist through the rest of the afternoon. Breezy
southeast to south winds are expected through sunset, with the low
level jet producing some wind shear around 1000 to 1500 ft agl
across far southeast SD into northwest IA and southwest MN after
06z. Wind shear is expected to decrease by 15Z Wednesday.
Additional scattered showers and thunderstorms will be possible
after 00z in south central SD, spreading into areas mainly along
and north of I-90 this evening and the early morning hours. Right
now there is too much uncertainty to mention in the HON and FSD
TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038-052-053-
     057>060-063>065-068-069.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Jul 3, 4:00 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CDT Tue Jul 3 2018

SDZ038-050-052-053-057>060-063>065-068-069-041000-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures in the 90s and increasing humidity levels will result
in heat index readings of 100 to 105 degrees in many areas this
afternoon into the early evening.

There is a chance of thunderstorms developing this evening into
the overnight hours, mainly north of I-90. An isolated strong to
severe storm with wind gusts in excess of 50 mph and hail to the
size of quarters is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible in the lower James
River Valley again on the 4th of July afternoon, with readings in
the 90s farther northwest. The chance of storms will increase
during the evening on Wednesday, with isolated strong to severe
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-097-098-NEZ013-SDZ039-040-054>056-061-062-066-067-070-
041000-
Lincoln MN-Pipestone-Rock-Dixon-Kingsbury-Brookings-Miner-Lake-
Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, northeast Nebraska, east central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Increasing heat and humidity will result in heat index readings of
95 to 100 this afternoon.

There is a small chance of thunderstorms north of I-90 tonight.
The risk of severe weather is low, but locally heavy rain would be
possible if storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible near and south of
Interstate 90 on the 4th of July afternoon, with readings in the
90s farther north. The chance of storms will increase during the
late afternoon and evening on Wednesday, with isolated strong to
severe storms, as well as locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ014-
SDZ071-041000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Dakota-Union-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Minor to moderate flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.

There is a small chance of thunderstorms north of Minnesota
Highway 30 tonight. The risk of severe weather is low, but
locally heavy rain would be possible if storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible south of Interstate
90 on the 4th of July afternoon, with readings in the 90s farther
north. The chance of storms will increase during the late
afternoon and evening on Wednesday, with isolated strong to severe
storms, as well as locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 3, 8:52 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 NNE CURRENT LAKE      44.17N 95.92W
07/03/2018                   MURRAY             MN   TRAINED SPOTTER

            WATER OVER 221ST ST.

&&

PS
Local storm report, Jul 3, 9:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HAIL             8 WNW BREWSTER          43.75N 95.60W
07/03/2018  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

&&

AF
Local storm report, Jul 3, 9:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HITCHCOCK 7.5 WSW       44.58N 98.54W
07/03/2018  M0.74 INCH       BEADLE             SD   COCORAHS

            COCORAHS STATION SD-BD-9, HITCHCOCK 7.5 WSW.

0800 AM     HEAVY RAIN       AURORA 7.5 N            44.39N 96.69W
07/03/2018  M0.77 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-27, AURORA 7.5 N.

0700 AM     HEAVY RAIN       6 NNE HURON             44.46N 98.17W
07/03/2018  M1.26 INCH       BEADLE             SD   COCORAHS

            COCORAHS STATION SD-BD-7, 6 NNE HURON.

&&

AF
Local storm report, Jul 3, 9:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      TRACY                   44.24N 95.62W
07/03/2018                   LYON               MN   PUBLIC

            WATER OVER ROADS AND IN YARDS. VIA SOCIAL
            MEDIA.

&&

PS
Local storm report, Jul 3, 9:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HEAVY RAIN       GHENT                   44.51N 95.89W
07/03/2018  E6.50 INCH       LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Jul 3, 9:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 N MARSHALL            44.47N 95.79W
07/03/2018  M4.71 INCH       LYON               MN   CO-OP OBSERVER

&&

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lyon

When
July 3, 12:00 PM CST to July 4, 12:00 PM CST
Where
Lyon County, 6.43 mi S of Taunton to 1.74 mi NW of Amiret
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.508, -96.088

U.S Highway 14 remained closed east of Tracy with water ponded over the roadway. Numerous basements in Marshall were flooded and city streets remained impassable due to standing water.

Flood, Murray

When
July 3, 12:00 PM CST to July 4, 12:00 PM CST
Where
Murray County, 8.57 mi NNE of Currie to 3.41 mi ENE of Currant Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.179, -95.587

U.S Highway 59 remained closed around 191st Street with significant water over the roadway. Numerous basements in Currie and Slayton were flooded and city streets remained impassable due to standing water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776626, 776630.